Carbamazepine

Introduction

Carbamazepine is a commonly prescribed anticonvulsant which acts through sodium channel blockade. Carbamazepine poisoning commonly causes sedation, ataxia and delirium, but may be life threatening in large ingestions. It is available in immediate and controlled release preparations. In overdose its absorption is erratic and toxicity can be prolonged. Coma is the most common feature of significant poisoning, cardiotoxicity is rare. Supportive care and aggressive gastrointestinal decontamination are the mainstays of therapy.

Toxicokinetics

Carbamazepine is structurally related to tricyclic antidepressants1. In overdose it has a tendency to form pharmacobezoars, leading to delays in peak levels. It has weak anticholinergic properties which can delay absorption further. It is highly protein bound (80%) and has a moderately large volume of distribution (1-2 L/kg)2. Metabolism is via CYP3A4, which is induced in chronic use. The half-life is 10 to 20 hours in patients on existing carbamazepine therapy and probably much longer in naïve patients3.

Risk Assessment

Poisoning is characterised largely by neurotoxicity, with nystagmus, ataxia, sedation, delirium and coma occurring with increasing toxicity. Paradoxical seizures can also occur3. Arrhythmia, while rare, can also occur in severe poisoning.

Carbamazepine levels can be performed and should be monitored every 6-12 hours in symptomatic patients until they reach therapeutic levels; his will help identify the peak as well as the progression of toxicity in serious poisonings. In controlled release preparation ingestion the peak concentration can be delayed up to 4 days4.

Coma and profound respiratory depression are common with levels over 40 mg/L.

It is important to determine whether the patient is regularly on carbamazepine. This will have implications on the degree and duration of toxicity, both of which are predictably worse in the naïve patient.

A single 400mg tablet can cause significant toxicity in a child.

Management

Resuscitation

Airway protection and respiratory support are important in patients unable to protect their airway. Seizures, if they occur, should be treated with titrated benzodiazepines.  Ventricular arrhythmia, while rare, should be managed with overdrive pacing or lignocaine3.

Decontamination

Given the delayed and erratic absorption, activated charcoal (50g PO) should be given to alert and cooperative patients, irrespective of the ingestion time.

WBI can also be considered, in consultation with the toxicology team, in large overdoses of controlled release preparations.  

Enhanced Elimination

MDAC increases carbamazepine clearance and has been shown to reduce the duration of ventilation and length of stay in serious poisonings2. It should be given to alert co-operative patients and those who have been ventilated; provided there is no evidence of ileus.

Supportive Measures 

Given the expected prolonged period of sedation, attention to adequate hydration, bladder care and thromboprophylaxis is important.

Disposition

Prolonged observation with a toxicology short stay admission is warranted in most cases to ensure adequate decontamination and resolution of toxicity.  More significant sedation, with loss of airway protection, requires an intensive care.

Discuss all cases with the toxicology team.

Further reading

  • Graudins A, Pedin G and Dowsett R.  “Massive overdose with controlled-release carbamazepine resulting in delayed peak serum concentrations and life-threatening toxicity.” Emergency Medicine2002; 14: 89-94

References

  1. Nelson L et al. Goldfrank’s Toxicologic Emergencies. 9th Ed.  2010. McGrawHill Medical: Sydney.
  • Brahmi N et al.  “Influence of activated charcoal on the pharmacokinetics and clinical features of carbamazepine poisoning.” AJEM 2006; 24: 4440-3
  • Graudins A, Pedin G and Dowsett R.  “Massive overdose with controlled-release carbamazepine resulting in delayed peak serum concentrations and life-threatening toxicity.” Emergency Medicine 2002; 14: 89-94